Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 103, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 2:36 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2013, 2:36 PM MDT (20:36 UTC)
- Expired
- Sep 11, 2013, 8:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 33 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:49 PM MDT | FLASH FLOOD | Zion Np, UT | ZION-MT. CARMEL HIGHWAY CLOSED DUE TO SEVERE DAMAGE FROM HEAVY RAINFALL AND FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 253 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WGUS55 KSLC 112036 FFWSLC UTC021-025-053-120230- /O.NEW.KSLC.FF.W.0103.130911T2036Z-130912T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 236 PM MDT WED SEP 11 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL IRON COUNTY IN UTAH SOUTHWESTERN KANE COUNTY IN UTAH EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 830 PM MDT * AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES CONTINUOUS HEAVY RAIN FROM A THUNDERSTORM OVER ZION NATIONAL PARK. THIS RAINFALL WILL FUEL FLASH FLOODS THROUGHOUT THE PARK INTO THE NIGHTTIME HOURS. THIS FLASH FLOOD WARNING IS A CONTINUATION OF THE PRIOR FLASH FLOOD WARNING ISSUED EARLIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3751 11327 3752 11289 3710 11282 3713 11317 $$ MCINERNEY
1 follow-up statement
613 WGUS75 KSLC 120106 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 706 PM MDT WED SEP 11 2013 UTC021-025-053-120230- /O.CON.KSLC.FF.W.0103.000000T0000Z-130912T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-IRON UT-KANE UT- 706 PM MDT WED SEP 11 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR SOUTHWESTERN KANE...SOUTH CENTRAL IRON AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING ZION NATIONAL PARK... HEAVY RAIN THAT FELL ACROSS THE PARK EARLIER TODAY HAS RESULTED IN WIDESPREAD FLOODING ACROSS ZION NATIONAL PARK. PORTIONS OF THE ZION-MT CARMEL HIGHWAY WERE DAMAGED BY FLOODING...AND THE ROAD IS CLOSED. THE PARK HAS CLOSED ALL SLOT CANYONS WITHIN THE PARK DUE TO FLOODING. ALTHOUGH RAINFALL HAS DIMINISHED ACROSS THE PARK...RIVERS AND DRAINAGES ARE STILL RUNNING HIGH...AND POSE A THREAT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOLOB CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. && LAT...LON 3751 11327 3752 11289 3710 11282 3713 11317 $$ HOSENFELD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:00 AM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 11, 10:00 AM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT WED SEP 11 2013
.SYNOPSIS...A VERY SLOW MOVING UPPER LOW CENTERED NEAR THE UTAH
ARIZONA NEVADA TRIPLE POINT THIS MORNING WILL BRING WIDESPREAD
RAIN TO THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...UPPER LOW JUST SOUTH OF WASHINGTON COUNTY THIS
MORNING WITH WIDESPREAD HEAVY RAIN JUST NORTH OF THE LOW IN
WASHINGTON AND IRON COUNTIES. ADDITIONAL RAIN BANDS ROTATING
AROUND THE LOW FURTHER EAST AND FURTHER NORTH. IT RAINED A LOT
YESTERDAY AND LAST NIGHT AND MANY MAINSTEM RIVERS ROSE
DRAMATICALLY...SEE THE DIRTY DEVIL...IN ADDITION TO THE WASHES AND
SLOTS THAT HAVE BEEN RUNNING FOR DAYS.
THIS LOW WILL DRIFT NORTH OVER THE NEXT FEW DAYS BUT MODELS SEEM
TO BE TRENDING TOWARDS EVEN SLOWER MOVEMENT SO IT IS LOOKING LIKE
RAIN COULD LINGER IN THE NORTH THROUGH SATURDAY...WILL WAIT FOR
OTHER 12Z RUNS FOR CONFIRMATION.
BEST THREAT FOR HEAVY RAIN IN THE NORTH LOOKING LIKE
THURSDAY/FRIDAY.
KICX IS REALLY STRUGGLING ON RAINFALL ESTIMATES OVER THE CAPITAL
REEF AREA WITH GAUGES SHOWING MUCH HIGHER RAINFALL THAN THE RADAR.
MULTIPLE FLASH FLOOD AND FLOOD WARNINGS IN EFFECT AS RAIN
CONTINUES TO FALL...COUNTIES AND PARKS ARE REPORTING MANY ROAD
CLOSURES...INCLUDING SOME PAVED ROADS.
&&
.AVIATION...SOUTH WINDS AT THE TERMINAL THIS MORNING ARE EXPECTED TO
BECOME NORTHWEST BETWEEN 1800 AND 2000 UTC. SHOWERS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON AND THERE IS A 30 PERCENT
CHANCE THAT CEILINGS WILL DROP BELOW 6000 FT IN SHOWERS THIS
AFTERNOON/EVENING. THERE IS ALSO A 10 PERCENT CHANCE OF
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL BETWEEN 1800-0400 UTC.
WITH SHOWERS OVER THE AREA THERE IS A 40 PERCENT EXISTS THAT ERRATIC
OUTFLOW FROM PASSING SHOWERS WILL PERIODICALLY SWITCH THAT DIRECTION
THROUGH 04Z TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...DUNN
FIRE WEATHER/AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 11, 6:35 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 635 AM MDT WED SEP 11 2013 UTZ001>016-019>021-517-518-WYZ021-121200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 635 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FROM THE SOUTHWEST FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 10, 9:28 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 12:14 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 5 hr |
| Sep 11, 5:45 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 8:38 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 8:58 AM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 9:47 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 10:47 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 6 hr |
| Sep 11, 11:01 AM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 2:46 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Sep 11, 3:11 PM MDT | Flash Flood Watch | SLC | 28 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.